Secondary Logo

AAPA Members can view Full text articles for FREE. Not a Member? Join today!

Institutional members access full text with Ovid®

Cannabinoid hyperemesis syndrome

An unrecognized cause of nausea and vomiting

Smith, Tiffany N., MS, PA-C; Walsh, Anne, MMSc, PA-C, DFAAPA; Forest, Christopher P., MSHS, PA-C, DFAAPA

Journal of the American Academy of PAs: April 2019 - Volume 32 - Issue 4 - p 1–5
doi: 10.1097/01.JAA.0000554231.86747.0a
Review Article
Buy
SDC

ABSTRACT Cannabis has long been used for medical and recreational purposes because of its antiemetic, analgesic, and mood effects. Ironically, chronic use of cannabis can result in paradoxical effects, including a condition known as cannabinoid hyperemesis syndrome. Patients with this syndrome often are seen in the ED with cyclic vomiting, nausea, and epigastric pain. Although the definitive treatment of cannabinoid hyperemesis syndrome is discontinuing the causative agent, medical management that includes rehydration is important to prevent complications. Common antiemetic medications are ineffective, but some studies have shown haloperidol and lorazepam to be effective in treating acute symptoms.

Tiffany N. Smith practices urology and urologic oncology at City of Hope in Pasadena, Calif. Anne Walsh is a clinical associate professor in the master of medical science—PA studies program at Chapman University in Irvine, Calif. Christopher P. Forest is a professor of health science and human services at California State University Monterey Bay and founding program director of the Master of Science PA program. The authors have disclosed no potential conflicts of interest, financial or otherwise.

Copyright © 2019 American Academy of Physician Assistants
You currently do not have access to this article

To access this article:

Note: If your society membership provides full-access, you may need to login on your society website